Illinois, 2006

Hail and Heavy Rain in Illinois, April 30, 2006

April 30, 2006 · NWS DVN · 8 events in 2 counties and zones

A slow moving occluded front running from Prairie Du Chien, Wisconsin to Springfield, Illinois provided the focus for thunderstorms to develop in a semi-moist atmosphere. A few pulse severe storms occurred in the metropolitan area which produced mainly hail.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow moving occluded front running from Prairie Du Chien, Wisconsin to Springfield, Illinois provided the focus for thunderstorms to develop in a semi-moist atmosphere. A few pulse severe storms occurred in the metropolitan area which produced mainly hail. Although the storms were fast movers, training of storms occurred along the front that resulted in rainfall rates of up to 2 inches in one hour or less. This training resulted in streets flooding with standing water of up to 8 inches deep. The city of Milan bore the brunt of the training storms with many downtown streets filled with water. Fourth Street passing under I-280 saw the worst flooding with standing water estimated at 1-2 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 1:05 AM CST, 14 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 1:05 AM CST, 14 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 AM CDT SUN APR 30 2006

.DISCUSSION...
LARGE ELONGATED UPPER LOW OVER THE PLAINS IN THE PROCESS OF DEEPENING
AND CONSOLIDATING /BECOMING VERTICALLY STACKED/ TO OUR WEST
OVER WESTERN IA NEXT 12 HRS. LATEST MSAS SFC ANALYSIS SHOWS NICE PRES
RISE/FALL COUPLET WITH SFC LOW IN WESTERN MO WITH GREATEST
FALLS OVER FAR NORTHERN MO AND SOUTH CENTRAL IA ATTIM INDICATING
MODELS ON TARGET WITH NORTHWARD MOVEMENT. ENERGY IN PACIFIC NORTHWEST
EARLY THIS MORNING WILL SHIFT ACROSS THE NORTHERN ROCKIES ON MON
AND AID IN PULLING THE LOW NORTHWARD INTO SOUTHERN CANADA BY 12Z TUE.
WV IMAGERY SHOWS PRONOUNCED SHORTWAVE AND MID LEVEL DRY PUNCH LIFTING
QUICKLY UP INTO THE CWA WITH RADAR SHOWING COVERAGE OF RAIN
DIMINISHING SOMEWHAT... TRANSITIONING TO NORTH/SOUTH BAND WITHIN
ZONE OF LOW-MID LEVEL WARM ADVECTION ON NOSE OF 50 KT SOUTHERLY LLJ.
OVERALL... PCPN NEXT COUPLE OF DAYS LIKELY TO NOT BE AS PERSISTENT
OR WIDESPREAD LIKE WHAT WE/VE SEEN PAST 18-24 HRS. TODAY AND TONIGHT
WITH OCCLUSION TO OUR WEST AND MUCH OF AREA ON COOL SIDE... AND
CONTINUED MOISTURE ADVECTION... REDEVELOPMENT OF PCPN LIKELY AT ALMOST
ANY TIME. PCPN CHARACTER CHANGING FROM STRATIFORM TO SHOWERY AS
STEEPER MID LEVEL LAPSE RATES ADVECT IN WITH UPPER LOW PULLING NORTH.
POTENTIAL FOR THUNDER AS WELL ESP SOUTHEAST IA...WEST CENTRAL IL
AND NORTHEAST MO WITH H5 COLD POCKET (-20C) AND RESULTANT STEEPENING
OF MID LEVEL LAPSE RATES. SPC HAS SOUTHEAST CWA IN SLIGHT RISK FOR SEVERE
THIS AFTN/EVE. PROBLEMS WITH SEVERE POTENTIAL ATTIM IS 1) LACK OF DRYING
AND SUFFICIENT INSTABILITY WITH SOUNDINGS SHOWING FAIRLY SATURATED COLUMN
AND NO SUBSTANTIAL BREAKS IN CLOUDS APPARENT TO OUR SOUTH/WEST... 2) LOCATION
OF JET WELL TO OUR SOUTH ACROSS SOUTHERN PORTIONS OF MO AND IL. SEVERE WX
REPORTS YESTERDAY /SAT/ PLOT ALONG AND SOUTH OF JET AXIS AS ONE WOULD EXPECT.
CONTINUED TREND OF LIMITED DIURNAL SWINGS NEXT FEW DAYS DUE TO CLOUDS
AND PCPN... FAVORING COOL SIDE OF GUIDANCE FOR MAXES AND WARM SIDE FOR MINS.

NO CHANGES MADE BEYOND MON.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05
Hazardous weather outlook, Apr 30, 4:59 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT SUN APR 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
559 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHWEST MISSOURI WILL SLOWLY LIFT NORTH THROUGH
WESTERN IOWA TODAY AND THIS EVENING...REACHING SOUTHERN MINNESOTA
MONDAY MORNING. PERIODS OF SHOWERS WITH LIGHT TO MODERATE RAIN WILL
PERSIST INTO MONDAY AS ABUNDANT MOISTURE CONTINUES TO GET PULLED
UP AHEAD OF THIS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER.
HOWEVER...IT APPEARS THAT INSTABILITY WILL BE LIMITED DUE TO CLOUDS
AND ABUNDANT MOISTURE...THUS ANY ISOLATED STORMS THAT DO DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

BREEZY TO WINDY CONDITIONS WILL ALSO PERSIST TODAY. SOUTHEAST...TO
SOUTH WINDS WILL LIKELY BE STRONGEST THIS MORNING...SUSTAINED
BETWEEN 20 AND 25 MPH IN MANY AREAS...AND GUSTING BETWEEN 35 TO 40 MPH
AT TIMES. THIS MAY CAUSE PROBLEMS FOR DRIVERS OF HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST...WEST ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL LINGER MONDAY
AND MONDAY NIGHT. NO SEVERE WEATHER IS EXPECTED WITH THE STORMS.
BY TUESDAY MORNING...STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE AROUND
1 INCH IN MOST LOCATIONS...WITH LOCALLY HIGHER AMOUNTS TO NEAR 2 INCHES
POSSIBLE. BECAUSE THIS RAIN WILL HAVE FALLEN OVER A PROLONGED PERIOD
NO FLASH FLOODING OR RIVER FLOODING IS EXPECTED.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

05

In the hours before

Local storm report, Apr 30, 3:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 S ROCK ISLAND         41.42N 90.59W
04/30/2006  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 20 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 heavy rain. Local standard time, as filed.

Hail, Rock Island

When
April 30, 3:26 PM CST
Where
Rock Island County, 1 mi NW of Oak Grove
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -90.583

Nickel to quarter sized hail. Location is in the southwest part of the city of Rock Island northwest of Oak Grove and near Highland Springs Golf Course.

Hail, Rock Island

When
April 30, 3:30 PM CST
Where
Rock Island County, Milan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -90.567

Nickel sized hail

Heavy Rain, Rock Island

When
April 30, 3:30 PM CST to 3:50 PM CST
Where
Rock Island County, Rock Is
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

2 inches of rain in the past 20 minutes.

Hail, Rock Island

When
April 30, 3:34 PM CST
Where
Rock Island County, Rock Is
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.500, -90.583

Pea to nickel sized hail with heavy rain.

Hail, Rock Island

When
April 30, 3:44 PM CST
Where
Rock Island County, 1 mi WNW of Oak Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -90.583

dime size hail

Heavy Rain, Rock Island

When
April 30, 3:46 PM CST
Where
Rock Island County, Milan
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

1.75 inches of rain in the past 30 minutes; 6-8 inches of water running along the curbs.

Heavy Rain, Rock Island

When
April 30, 4:30 PM CST
Where
Rock Island County, Rock Is
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Street flooding; 1.97 inches of rain between 1500 and 1600 CST.

Heavy Rain, Henry

When
April 30, 4:30 PM CST to 4:55 PM CST
Where
Henry County, Colona
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Ditches starting to fill up from the heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503046, 5503048, 5503049, 5503050, 5503052, 5502965, 5503047, 5503051.